Tramadol is a unique non-narcotic and non-anti-inflammatory analgesic medication used for the treatment of moderate pain. It has many effects in the body, including some that relate to endorphins and others that involve serotonin.
Possible Dangerous Interactions
There are two case reports that possibly implicate tramadol in serotonin syndrome. 1,2 This syndrome is caused by excessive levels of serotonin, which bring about various dangerous side effects.
Since St. John's wort and 5-HTP might increase serotonin levels, and SAMe (S-adenosylmethionine) has reportedly caused serotonin syndrome, combining any of them with tramadol could be risky.
Last reviewed September 2014 by EBSCO CAM Review Board
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×